Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

August 18, 2012Mono County, California

NWS Reno, NV issued this special weather statement at Aug 18, 2012, 4:13 PM PDT for Mono County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 4:13 PM PDT (23:13 UTC)
Expired
Aug 18, 2012, 5:15 PM PDT
In force
62 min
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 176 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WWUS85 KREV 182313
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT SAT AUG 18 2012

CAZ073-NVZ001-190015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
413 PM PDT SAT AUG 18 2012

...SLOW MOVING THUNDERSTORMS OVER MONO COUNTY...

AT 412 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL THUNDERSTORMS ACROSS MONO COUNTY SOUTH OF A LINE FROM TWIN 
LAKES TO BODIE.  THE STORMS ARE MOVING NORTH AT 5 MPH OR LESS.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER 
HOUR AND SMALL HAIL ARE OCCURRING WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...JUNE LAKE...TIOGA PASS...MAMMOTH      
  LAKES...CRESTVIEW AND CROWLEY LAKE.

HEAVY RAIN WILL CAUSE MINOR ROCK AND MUD SLIDES NEAR STEEP TERRAIN 
ALONG HIGHWAYS 120...158...203 AND 395. HIKERS AND CAMPERS SHOULD 
SEEK SHELTER IN A VEHICLE IF POSSIBLE. STAY AWAY FROM CREEKS AND 
STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS.

&&

LAT...LON 3815 11947 3822 11887 3748 11789 3747 11886
      3755 11894 3759 11904 3772 11913 3771 11925
      3776 11927 3780 11922 3790 11923 3795 11932
      3805 11932 3809 11943
TIME...MOT...LOC 2309Z 208DEG 28KT 3775 11810

$$

BRONG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:29 PM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 18, 1:29 PM PDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
129 PM PDT SAT AUG 18 2012

.SHORT TERM...
THE PERSISTENT PATTERN THAT CONTROLLED OUR WEATHER THE PAST WEEK
STARTED TO BREAK DOWN LAST NIGHT AS THE AXIS OF THE RIDGE OF HIGH
PRESSURE SHIFTED TO THE EAST OVER THE ROCKIES. THIS ALLOWED THE
CUTOFF AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST TO LIFT
NORTHEAST OVERNIGHT. AHEAD OF THIS SYSTEM, THE REMNANTS OF
TROPICAL STORM HECTOR HAVE SURGED NORTH-NORTHEAST ACROSS THE
SIERRA AND WESTERN NEVADA. TEMPERATURES ARE RUNNING 5-10 DEGREES
COOLER THAN THIS TIME YESTERDAY THANKS TO A BAND OF CLOUD COVER
DRAPED ACROSS MOST OF THE CWA. AN AREA OF LIGHT SHOWERS HAS
PERSISTED SINCE EARLY THIS MORNING UNDER THIS BAND.

WITH ADDITIONAL DAYTIME HEATING, EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. THE MAIN CONCERN
WILL BE LOCALLY HEAVY RAINFALL, WHICH COULD LEAD TO SMALL ROCK/MUD
SLIDES AND RISES ON AREA STREAMS. THE BEST CHANCE FOR MORE
ORGANIZED CONVECTION WILL BE ACROSS WESTERN LASSEN COUNTY, WHERE
SKIES HAVE REMAINED MOSTLY CLEAR THIS MORNING AND MODEL LAPSE
RATES ARE THE STEEPEST. THE OTHER AREA OF CONCERN IS ACROSS ACROSS
MONO, MINERAL AND SOUTHERN CHURCHILL COUNTIES WHERE SKIES REMAINED
PARTLY CLOUDY THIS MORNING. CONVECTION HAS ALREADY STARTED TO
INITIATE OVER THE HIGHER TERRAIN OF MONO COUNTY, WITH A SMALL HAIL
ACCUMULATION OBSERVED ON THE WHITE MOUNTAIN RESEARCH STATION WEB
CAM.

WITH THE BAND OF MOISTURE PROGGED TO STAY DRAPED ACROSS THE RENO
CWA OVERNIGHT, ADDED ISOLATED SHOWERS TO THE FORECAST FOR MOST
AREAS AND INCREASED OVERNIGHT LOWS BY 2-4 DEGREES. DRIER AIR WILL
BEGIN TO WORK IN FROM THE SOUTHWEST ON SUNDAY. THE 12Z NAM WAS A
LITTLE SLOWER IN CLEARING OUT THE MID LEVEL MOISTURE ON SUNDAY, SO
WITH THIS PACKAGE THE AREAL EXTENT OF ISOLATED THUNDERSTORMS WAS
PULLED BACK TO INCLUDE THE PYRAMID LAKE REGION AND THE PINE NUT
MOUNTAINS.

A DRIER AND MORE STABLE SOUTHWEST FLOW WILL DOMINATE ON MONDAY AND
TUESDAY. GUSTY WINDS ARE POSSIBLE ON TUESDAY, AS A TROUGH OF LOW
PRESSURE APPROACHES THE WEST COAST. SEE THE FIRE WEATHER
DISCUSSION BELOW FOR MORE DETAILS. MYRICK

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST. MEDIUM RANGE
MODELS ARE IN GENERAL AGREEMENT THROUGH LATE FRIDAY THEN BEGIN TO
DIVERGE WITH THE TIMING AND STRENGTH OF A TROUGH DEVELOPING ACROSS
BRITISH COLUMBIA.

DRY ZONAL FLOW WILL DEVELOP ACROSS THE REGION FOR NEXT WEEK. LITTLE
TO NO CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH THE WEEKEND
AS ZONAL FLOW WILL MAINTAIN A VERY DRY AIR MASS ACROSS THE SIERRA
AND WESTERN NEVADA. TEMPERATURES WILL BE NEAR TO JUST ABOVE NORMAL
THROUGH THE WEEK WITH BREEZY AFTERNOON WINDS.

MODELS SHOW A TROUGH DEVELOPING OVER BRITISH COLUMBIA THURSDAY INTO
FRIDAY. THIS WILL BECOME THE NEXT FORECAST CONCERN FOR THE END OF
NEXT WEEK AS MODELS HAVE NOT REACHED A VIABLE SOLUTION YET. FOR NOW
IT APPEARS THAT THE MAIN TROUGH AXIS WILL REMAIN NORTH OF THE
REGION, ACROSS THE PACIFIC NORTHWEST, WITH ONLY A SMALL JET SEGMENT
BRUSHING THE CALIFORNIA/OREGON BORDER. MAIN CONCERN WITH THE JET
SWEEPING ACROSS THE NORTHERN PORTION OF THE CWA WOULD BE WITH
INCREASED WINDS COMBINED WITH DRY ANTECEDENT CONDITIONS, WHICH MAY
RESULT IN FIRE WEATHER CONCERNS. LINDAMAN

&&

.AVIATION...
INCREASED MOISTURE ACROSS THE REGION HAS RESULTED IN INTERMITTENT
SHOWERS AT ALL TERMINALS TODAY. ISOLATED THUNDERSTORMS MAY DEVELOP
ACROSS MONO COUNTY THIS AFTERNOON AND EVENING, SO WILL MENTION VCTS
AT KMMH AND KTVL. CLOUD COVER WILL LIMIT CHANCES FOR THUNDERSTORM
DEVELOPMENT AT KRNO AND KTRK, SO WILL MAINTAIN SHOWERS AT THOSE
TERMINALS FOR NOW.

DRIER AIR WILL MOVE INTO THE REGION SUNDAY, CONFINING CHANCES FOR
THUNDERSTORMS TO EAST OF HIGHWAY 395. THUNDERSTORMS WILL BECOME
LESS LIKELY BY EARLY NEXT WEEK WITH DRY WEST TO SOUTHWEST FLOW IN
PLACE. TYPICAL GUSTY AFTERNOON WINDS WILL RETURN TO KRNO AND KMMH.
LINDAMAN

&&

.FIRE WEATHER...
BAND OF MOISTURE OVER MUCH OF THE SIERRA AND WESTERN NEVADA WILL
CONTINUE TO PRODUCE SHOWERS AND A FEW THUNDERSTORMS.  THE BEST
CHANCE OF THUNDERSTORMS THROUGH THIS EVENING IS ACROSS NORTHEAST
CALIFORNIA AND MONO-MINERAL COUNTIES.  THIS IS WHERE THE BREAKS IN
THE CLOUDS HAVE ALLOWED SURFACE HEATING TO BOOST INSTABILITY.
SHOWERS AND STORMS WILL CONTINUE TO PRODUCE MODERATE TO HEAVY RAIN.
A FEW DRY STRIKES ARE POSSIBLE ACROSS NORTHEAST CALIFORNIA DUE TO
STORM MOTIONS OF 10-15 MPH.

SOUTHWEST FLOW WILL INCREASE SUNDAY AND PUSH THE SHOWERS AND
THUNDERSTORM ACTIVITY TO AREAS ALONG AND EAST OF PYRAMID LAKE TO
MONO LAKE. STORMS WILL CONTINUE TO PRODUCE WETTING RAINS DUE TO
ABUNDANT MOISTURE OVER WESTERN NEVADA.

NEXT CONCERN IS TUESDAY WITH A TROUGH FORECAST TO MOVE INTO NORTHERN
CALIFORNIA. INCREASING CONFIDENCE IN BREEZY AFTERNOON WINDS WITH
PEAK GUSTS 30-35 MPH NORTH OF US-50, WITH AFTERNOON HUMIDITY NEAR
AND BELOW 15 PERCENT. WILL WAIT TO ISSUE A FIRE WATCH AS THERE IS
SOME UNCERTAINTY IN THE STRENGTH OF THE WINDS ALOFT WHICH HELPS TO
DETERMINE SURFACE GUSTS. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 8:30 AM PDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
830 AM PDT SAT AUG 18 2012

CAZ070>073-NVZ001>005-190330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
830 AM PDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
AMPLE MOISTURE WILL HELP PRODUCE SHOWERS AND THUNDERSTORMS ACROSS
EASTERN CALIFORNIA AND WESTERN NEVADA TODAY. THE STORMS WILL BE
ABLE TO PRODUCE MODERATE TO HEAVY RAIN WITH THE POTENTIAL OF MINOR
FLOODING. SMALL MUD AND DEBRIS FLOWS ARE POSSIBLE NEAR STEEP
TERRAIN...ESPECIALLY ACROSS DOUGLAS....NORTHERN MONO AND THE
EASTERN PORTIONS OF SIERRA...NEVADA...PLACER...ELDORADO AND ALPINE
COUNTIES WHERE HEAVY RAIN HAS OCCURRED IN THE LAST COUPLE DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE LIKELY OVER WESTERN NEVADA SUNDAY. DRY AIR
WILL PUSH INTO THE REGION BY MONDAY ENDING THE CHANCE FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS
SHOULD REMAIN ALERT TO THE POSSIBILITY OF HEAVY RAIN THIS
AFTERNOON AND EVENING AND PASS REPORTS TO THE NATIONAL WEATHER
SERVICE IN RENO.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 18, 12:27 PM PDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1227 PM PDT SAT AUG 18 2012

CAZ073-182015-
MONO-
1227 PM PDT SAT AUG 18 2012

...STATIONARY THUNDERSTORM OVER THE WHITE MOUNTAINS...

AT 1225 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A NEARLY STATIONARY THUNDERSTORM OVER THE WHITE MOUNTAINS
NEAR THE BARCROFT RESEARCH FACILITY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND SMALL HAIL ARE OCCURRING WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...WHITE MOUNTAIN PEAK.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. MUD AND ROCK SLIDES ARE
POSSIBLE IN AREAS OF STEEP TERRAIN...WITH WATER FLOWING THROUGH DRY
WASHES AND ACROSS DIRT ROADS.  DO NOT ATTEMPT TO DRIVE THROUGH AREAS
OF WATER COVERING ROADS...AS THE ROAD MAY BE WASHED OUT.

&&

LAT...LON 3769 11814 3748 11807 3748 11829 3769 11830
TIME...MOT...LOC 1922Z 280DEG 3KT 3757 11816

BRONG
Special weather statement, Aug 18, 4:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT SAT AUG 18 2012

CAZ073-NVZ001-190015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
413 PM PDT SAT AUG 18 2012

...SLOW MOVING THUNDERSTORMS OVER MONO COUNTY...

AT 412 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL THUNDERSTORMS ACROSS MONO COUNTY SOUTH OF A LINE FROM TWIN
LAKES TO BODIE.  THE STORMS ARE MOVING NORTH AT 5 MPH OR LESS.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR AND SMALL HAIL ARE OCCURRING WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...JUNE LAKE...TIOGA PASS...MAMMOTH
  LAKES...CRESTVIEW AND CROWLEY LAKE.

HEAVY RAIN WILL CAUSE MINOR ROCK AND MUD SLIDES NEAR STEEP TERRAIN
ALONG HIGHWAYS 120...158...203 AND 395. HIKERS AND CAMPERS SHOULD
SEEK SHELTER IN A VEHICLE IF POSSIBLE. STAY AWAY FROM CREEKS AND
STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS.

&&

LAT...LON 3815 11947 3822 11887 3748 11789 3747 11886
      3755 11894 3759 11904 3772 11913 3771 11925
      3776 11927 3780 11922 3790 11923 3795 11932
      3805 11932 3809 11943
TIME...MOT...LOC 2309Z 208DEG 28KT 3775 11810

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:27 PM PDTSpecial Weather StatementREVEsmeralda48 min
Aug 17, 5:24 PM PDTAreal Flood AdvisoryREVPlacer108 min
Aug 17, 5:51 PM PDTSpecial Weather StatementREVSierra54 min

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.